The Dangers Of Snorting Heroin (Insufflation)
When someone uses heroin by insufflation, or snorting, they can cause serious damage to the mucus membranes in their nose, throat and nasal passageways. This damage can include:
- causing a hole to form in the nasal septum (cartilage that separates the nostrils)
- irritation and inflammation of the inside of the nostrils
- nose bleeds
- loss of sense of smell
- trouble swallowing
- changes in voice tone and pitch
The most immediate danger of snorting heroin is the risk of overdose. Approximately 13,000 people in the U.S. overdosed on heroin in 2015, according to the National Institute on Drug Abuse.
Fatal overdose is usually the result of excessive amounts of heroin suppressing the central nervous system (brain and spinal cord) to the point that it becomes extremely difficult to breathe. Too much heroin can also have a negative impact on blood pressure and the heart.
Signs of heroin overdose include:
- shallow breathing
- pinpoint pupils
- bluish nails and lips
- tongue discoloration
- low blood pressure
- weak pulse
- stomach or intestine spasms
- muscle twitches
- disorientation and confusion
It is common for heroin overdose to happen by accident, only occurring because the body’s systems become overwhelmed with the toxic chemicals from the drug. This can cause the body to forget to breathe, and potentially lead to coma or death.
Other risks associated with heroin abuse include increased risk of infection, chronic constipation, infection of the lining of the heart, depression and other mental health disorders.
Sometimes, it can also be difficult to determine the purity of heroin since it can come in an array of colors varying from dark brown to white. In its pure form, heroin is a white, bitter powder. If not made properly, or if it is made with contaminants, heroin can turn other colors.
Polydrug use is another potential risk associated with heroin use. It is common for people to mix heroin with other substances, like cocaine or alcohol. When substances are mixed, the chances for fatal overdose increase, making drug use even more dangerous.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.1-888-966-8973
Snorting Vs. Smoking And Injecting Heroin
There is a misconception that snorting heroin is less dangerous than injecting it. No matter the method of use, heroin comes with serious health risks and significant potential for addiction. Some people believe that snorting heroin is safer because the absorption process through the nose and lungs is not as fast as smoking or injecting the drug directly into the bloodstream.
Others believe that snorting heroin will keep them from becoming addicted to the drug. This is not the case, and one study finds it is actually highly likely for people who start by snorting heroin to begin injecting it as their tolerance builds.
It usually takes about five minutes to feel the effects of heroin after snorting it. With insufflation, heroin is absorbed into the nasal and throat tissues, then into the bloodstream, where it quickly makes its way through the blood-brain barrier and into the brain. In the brain, heroin reacts with opioid receptors and is chemically converted into morphine.
A derivative of morphine, heroin binds to the same opioid receptors within the brain to produce euphoria, drowsiness and altered pain perception.
Effects Of Snorting Heroin
The effects felt from snorting heroin will vary from person to person, depending on how much heroin was snorted, the purity of the heroin used, if a co-occurring disorder is present and if heroin is used with another substance.
Snorting heroin for more than four weeks can lead to permanent damage to the nasal and sinus passageways. Someone who snorts heroin regularly may experience a chronic runny nose or frequent nose bleeds. Chronic heroin abuse can also lead to lung complications and possibly lung infection.
Some short-term effects of heroin abuse can include:
- the initial “rush”
- depressed respiration
- nausea and vomiting
- clouded mental processing
- suppression of pain
Potential long-term effects of heroin abuse can include:
- bacterial infections
- abscesses (especially on the inside of the nose)
- infection of the heart lining
- liver and kidney disease
Heroin alters brain chemistry and, over time, damages internal organs, including the brain, liver and kidneys.
Signs Of Heroin Snorting
Signs of heroin snorting can be more difficult to detect than other methods of abuse for heroin, but there are still many warning signs a person may display if they are snorting the drug. Typically, any heroin use will result in a persistent runny nose or sniffling due to the histamine that it releases into the body.
Chronic and significant nasal irritation can be another red flag for heroin use. In some people, the nose may appear chronically red and raw-looking, and they may constantly rub or pick around the opening of the nostrils.
Even though minimal paraphernalia is used when snorting heroin, some items that may indicate this behavior can include cut straws, rolled-up pieces of paper, flat surfaces with white, powdery residue and credit cards or other objects that could be used to create lines of the drug.
Behavioral signs that someone is abusing heroin may include changes in social life, decline in performance at work or school, poor personal hygiene and significant weight loss.
If a person is suspected of heroin abuse, it is important to reach out for help. Due to the increased potential for addiction, heroin can cause significant, negative impacts on a person’s life. However, with proper treatment, a full recovery is possible.
The Link Between Heroin Abuse And Prescription Drug Abuse
There has been a major threat posed by controlled prescription drugs (CPDs) in the U.S. since approximately 2001. According to the Centers for Disease Control and Prevention, opioids, including prescription opioids, heroin and fentanyl, represented 63 percent of the approximate 52,000 overdoses in 2015.
More recent data reflects that, in some geographical areas, use of prescription opioids has declined. With these slightly declining levels of prescription opioid use, a corresponding increase in heroin use has been reported.
Heroin Detox And Withdrawal
Heroin is a short-acting opioid, meaning that its effects are felt quickly and it doesn’t stay in the body for long. Once someone has developed a tolerance to the drug, it is possible for them to start feeling withdrawal symptoms in as little as a few hours after their last dose.
Detoxing from heroin can be an uncomfortable experience, and it is a time of increased likelihood for relapse. This is because people going through detox will often try to self-medicate in order to no longer deal with the painful withdrawal symptoms.
To minimize the chance for relapse, a medically-supervised detox program is helpful because it ensures the individual has a support system in place should they relapse. It is also possible for other, less potent opioids to be used in order to come off heroin in a safe and effective manner. These medications include methadone and buprenorphine (Suboxone, Zubsolv).
Detoxing from heroin generally takes five to 10 days, depending on the severity of the addiction. The more severe the addiction, the longer the detox process will usually take.
Treatment For Heroin Addiction
Finding treatment for heroin addiction is an important step in the recovery process. Formal treatment may involve a number of different therapies, counseling and alternative treatments according to individual need. Heroin addiction treatment, especially behavioral therapy, can help individuals learn coping skills and relapse prevention methods necessary to continue leading an opioid-free life.
Contact us to find out more about the dangers of snorting heroin and heroin addiction treatment.